Alert archive / South Carolina / Coastal Flood Statements in 2021

Coastal Flood Statement 5, NWS Charleston, SC

September 4, 2021

NWS Charleston, SC issued this coastal flood statement at Sep 4, 2021, 6:28 PM EDT. It was in force for 92 min.

The area

The counties it named.

The facts

Issued
Sep 4, 2021, 6:28 PM EDT (22:28 UTC)
Expired
Sep 4, 2021, 8:00 PM EDT
In force
92 min
Issued by
NWS Charleston, SC

The text

As transmitted.

961 
WHUS42 KCHS 042228
CFWCHS

Coastal Hazard Message
National Weather Service Charleston SC
628 PM EDT Sat Sep 4 2021

SCZ049-050-050000-
/O.NEW.KCHS.CF.S.0005.210904T2228Z-210905T0000Z/
Coastal Colleton-Charleston-
628 PM EDT Sat Sep 4 2021

* WHAT...Less than one half foot of inundation above ground level
  along shorelines and tidal waterways (6.9 to 7.0 feet Mean 
  Lower Low Water at Charleston). 

* WHERE...Charleston and Coastal Colleton Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Some water on low lying roads and property.

* ADDITIONAL DETAILS...High tide will occur around 7:00 PM at
  Charleston. Very minor saltwater inundation will be possible 15
  to 30 minutes before and after high tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

Charleston Harbor SC
MLLW Categories - Minor 7.0 ft, Moderate 7.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.2 ft, Moderate 1.7 ft, Major 2.2 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 04/07 PM     7.0        1.2        0.8       N/A      Minor    
 05/07 AM     5.7       -0.1        0.4       N/A      None    
 05/08 PM     6.7        0.9        0.4       N/A      None    
 06/08 AM     5.8        0.0        0.2       N/A      None    
 06/08 PM     6.8        1.0        0.4       N/A      None

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this coastal flood statement went out at Sep 4, 4:04 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 4, 4:04 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
404 PM EDT Sat Sep 4 2021

.SYNOPSIS...
High pressure will extend across the region this weekend. A
cold front will approach the region early next week, then stall
and dissipate through mid week. Another cold front is expected
to bring impacts to the region towards the end of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
For the rest of the afternoon/evening, high pressure will gradually
build into the region along with plentiful dry air. Clouds will
continue to filter onshore and push inland from increased moisture
offshore. With PWATs around an inch, a few showers have been able to
persist across the waters. There could be a few stray showers just
along the coast over the next few hours but any that do form, should
be short-lived due to substantial dry air. By this evening, any
lingering showers should dissipate.

The overnight will be rain-free with another round of cool
temperatures. Although, lows will likely be a few degrees warmer
than last night. Expect low 60s inland with mid 60s to low 70s
closer to the coast. The biggest forecast challenge of the overnight
will be the formation of fog. For now, have mention of patchy fog
for inland SE Georgia counties as well as far inland SE SC for a few
hours before/near sunrise Sunday in areas where condensation
pressure deficits will be ideal. With the  Although, the area/time
could need to be extended.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: Weak westerly mid and upper level flow will prevail across
the area while while weak surface high pressure remains off the
coast to our northeast. There could be some lingering fog across
mainly interior southeast Georgia to start the day, otherwise there
will be abundant sunshine. Even though there will be gradual
increase in low level moisture, overall the atmosphere will have
limited moisture, be rather stable and with no significant source
for lift precipitation is not expected. Highs will be a bit warmer
than the readings of Saturday, from the mid 80s at the beaches to
near 90 at most locals away from the coast. The gradual increase in
low level moisture will continue Sunday night and this will result
in a warmer night with lows from the mid 70s at the beaches to the
mid and upper 60s well inland.

Monday: The southern portion of an upper level trough will approach
the area Monday and move through the area Monday night. Surface high
pressure off the coast will result in southerly winds across the
area and a continued increase in low level moisture. Higher
precipitable water values with the upper level trough and
approaching cold front should result in the better precipitation
chances staying northwest of the area, but cannot rule out a shower
or perhaps a thunderstorm making it into far western areas and
therefore will continue a slight chance in that area from Monday
afternoon into the early evening. Elsewhere a dry day is expected
for Labor Day. The warming trend both during the day and at night
will continue with highs from the mid to upper 80s at the beaches to
the lower 90s inland and lows from the mid to upper 70s at the
beaches to the lowers 70s inland.

Tuesday: Weak upper level ridging will develop while southerly
surface winds continue to increase the low level feed of moisture
into the much if not all of the area. There could be a weak
stationary front across northwest areas or just to the northwest of
the area. Given the increasing moisture and the development of weak
instability, maintained the slight chance to chance threat for
afternoon and early evening showers and thunderstorms. However given
no upper level support, these rain chances may be overdone. Highs
will once again be quite warm, from the upper 80s at the beaches to
the lower to mid 90s inland.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A potential area of surface low pressure may approach and track
through or near the area during this forecast period. If this
occurs, the strength, timing, and track of this system would have a
significant impact on the expected weather/rain chances. This
combined with a cold front approaching and likely moving through the
area should result in a downward trend in temperatures.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR will prevail through 18Z Sunday. While there are some hints of
patchy fog near KSAV, the current thinking is that any formation
should stay west of the terminal.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms Tuesday through Thursday, mainly during
the afternoon and early evening.

&&

.MARINE...
As high pressure continues to prevail into the overnight, the
existing enhanced pressure gradient will gradually relax. Winds will
be 10-15 knots with seas 2-4 feet with occasional 5 feet seas out
past 40 nm.

Extended Marine: A tranquil period is expected across the marine
area through Monday or Tuesday with only 1 to 3 foot seas dominated
by wind waves. Swell energy from distant Hurricane Larry will begin
to impact the area area and area beaches beginning later Tuesday and
Tuesday night, ramping up Wednesday and Wednesday night before
peaking later Thursday, Thursday night or early Friday. At this time
it appears that swell periods will be between 15 and 17 seconds and
seas should increase until they peak in the 4 to 5 foot range across
the nearshore waters Thursday night or Friday morning and 6 to
potentially 8 feet across the outer Georgia waters.

Rip Currents: Long period swells from distant Hurricane Larry will
begin impacting the beaches later Tuesday, but more likely Wednesday
through at least Friday. This will lead to an enhanced risk of rip
currents at all of our beaches.

High Surf: Surf heights could become high enough where we might need
to consider High Surf Advisories late in the forecast period.

&&

.TIDES/COASTAL FLOODING...
Northeast to east winds as high as 15 or 20 mph along with
astronomical influences will cause tides to reach near 7.0 ft MLLW
in Charleston Harbor with the evening high tide tonight.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RAD
SHORT TERM...MTE
LONG TERM...MTE
AVIATION...MTE/RAD
MARINE...MTE/RAD
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 4, 4:19 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
419 PM EDT Sat Sep 4 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-052030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
419 PM EDT Sat Sep 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-052030-
Coastal Colleton-Charleston-
419 PM EDT Sat Sep 4 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor coastal flooding is possible this evening
along the coast of Charleston and Colleton Counties. A Coastal Flood
Advisory may be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Coastal Flooding: Minor coastal flooding is again possible Sunday
evening along the coast of Charleston and Colleton Counties.

Rip currents: There will be an elevated risk for rip currents early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-052030-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
419 PM EDT Sat Sep 4 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rip currents: There will be an elevated risk for rip currents early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Coastal Flood Statements in South Carolina, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.